Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 631, NWS Jackson, MS

August 20, 2001Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2001, 4:33 PM CDT for Jasper County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 4:33 PM CDT (21:33 UTC)
Expired
Aug 20, 2001, 5:15 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, MS

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:40 PM CDTThunderstorm WindCountywide, MSNumerous trees and powerlines were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KJAN 202134
SVRJAN
MSC061-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 515 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
SEVERE THUNDERSTORMS 14 MILES NORTH OF BAY SPRINGS AND OVER PAULDING 
MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BAY SPRINGS BY 450 PM 
  BE NEAR HEIDELBERG NEAR 500 PM

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3220 8928 3186 8929 3185 8893 3223 8896

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 20, 3:05 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT MON AUG 20 2001

THE LATEST UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE IMAGERY
SHOWS MOISTURE WRAPPING AROUND A 500 MB LOW OVER EASTERN MICHIGAN. A
500 MB TROUGH EXTENDS SOUTHWARD INTO MISSISSIPPI. A WEAK SURFACE
BOUNDARY IS IN PLACE ACROSS NORTH CENTRAL MISSISSIPPI. ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE ERUPTING THIS AFTERNOON ACROSS
NORTH CENTRAL PORTIONS OF THE FORECAST AREA ALONG THE SURFACE FRONT
AND ALONG THE EDGE OF THE UPPER AIR MOISTURE GRADIENT (WITH DRY AIR
OVER NORTH CENTRAL MISSISSIPPI AND MOISTURE ALONG AND WEST OF THE
MISSISSIPPI RIVER). STORMS SHOULD WEAKEN AS THEY MOVE EASTWARD AWAY
FROM THE MID LEVEL MOISTURE WEST OF THE RIVER. CONVECTION IS ALSO
DEVELOPING IN MADISON COUNTY IN CENTRAL MISSISSIPPI. WILL KEEP
ISOLATED TO WIDELY SCATTERED POPS IN THE FORECAST FOR ALL
ZONES...WITH HIGHEST POPS CENTRAL AND NORTH CLOSEST TO THE SURFACE
FRONTAL BOUNDARY. THE LAPS CAPES AND LIS SHOW THE GREATEST
INSTABILITY OVER CENTRAL MISSISSIPPI. WILL WORD A FEW STORMS MAY BE
SEVERE FOR EARLY EVENING IN CENTRAL AND EAST CENTRAL ZONES.

FOR PRECIPITATION BEYOND THIS EVENING...WILL KEEP ISOLATED POPS IN
FORECAST IN CENTRAL AND SOUTH SINCE DRY AIR WILL BE SLOW TO SINK
SOUTHWARD INTO SOUTHERN SECTIONS. THEN...EXPECT DRY CONDITIONS FOR
WEDNESDAY.

FOR TEMPERATURES...SHOULD SEE SOME UPPER 60S FOR LOWS IN NORTHERN
SECTIONS THE NEXT SEVERAL NIGHTS. WITH PLENTIFUL SUNSHINE EXPECTED
THROUGH WEDNESDAY...EXPECT MAXIMUM TEMPERATURES IN THE 90 TO 95
DEGREE RANGE. WILL GENERALLY FORECAST AN AVERAGE OF THE NGM AND AVN
GUIDANCE NUMBERS. DONT EXPECT TEMPERATURES QUITE AS COOL AS
FORECAST IN PREVIOUS ZONE PACKAGE.

EXTENDED FORECAST...AN UPPER LEVEL RIDGE SETTLING OVER THE REGION
SHOULD HELP TO MINIMIZE CHANCES OF AFTERNOON CONVECTION THROUGH
FRIDAY OR SATURDAY. THE TROPICAL STORM...CHANTAL...IS FORECAST TO
MOVE INTO NORTHERN MEXICO BY THURSDAY SO SHOULD NOT IMPACT OUR
WEATHER HERE. WILL STAY CONSISTENT WITH PREVIOUS ZONE PACKAGE ON
EXTENDED BRINGING CHANCE OF AFTERNOON STORMS IN BY SATURDAY OR
SUNDAY.

JAN 69/94/71/95/72 22--
MEI 67/93/67/94/69 2100

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
15

In the hours before

Special weather statement, Aug 20, 2:45 PM CDT, 1 hour 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON AUG 20 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI...
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA THROUGH EARLY TONIGHT.
ISOLATED STORMS MAY BECOME SEVERE WITH DIME SIZE HAIL OR WIND UP TO
60 MILES AN HOUR OVER PORTIONS OF CENTRAL AND EAST MISSISSIPPI...
MAINLY EAST OF AN ACKERMAN TO JACKSON TO QUITMAN LINE.

A FRONT THAT REMAINED NEARLY STATIONARY FROM GREENVILLE TO DEKALB
WILL SINK SLOWLY SOUTHWARD INTO EAST CENTRAL MISSISSIPPI THIS
EVENING. THIS FEATURE WILL FOCUS CONVECTIVE DEVELOPMENT IN ITS
VICINITY. AFTERNOON HEATING WILL ALSO PROVIDE LIFT TO THE MOIST
AND UNSTABLE AIR MASS TO THE SOUTH OF THE FRONT. A CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS THAT CROSSED THE UPPER DELTA THIS
MORNING HAS STABILIZED THE AIRMASS IN THOSE AREAS.

ELSEWHERE...ISOLATED THUNDERSTORMS SHOULD NOT BECOME SEVERE OVER
MOST OF SOUTH MISSISSIPPI AND AREAS WEST OF INTERSTATE 55. ALL
THUNDERSTORMS SHOULD WEAKEN A COUPLE OF HOURS AFTER SUNSET.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 20, 4:17 PM CDT, 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT MON AUG 20 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND SOUTH
MISSISSIPPI...THROUGH EARLY TONIGHT. ISOLATED STORMS MAY BECOME
SEVERE WITH DIME SIZE HAIL OR WIND UP TO 60 MILES AN HOUR OVER
PORTIONS OF CENTRAL AND EAST MISSISSIPPI...MAINLY EAST OF AN
ACKERMAN TO JACKSON TO BROOKHAVEN LINE.

A FRONT THAT REMAINED NEARLY STATIONARY FROM GREENVILLE TO DEKALB
WILL SINK SLOWLY SOUTHWARD INTO EAST CENTRAL MISSISSIPPI THIS
EVENING. THIS FEATURE WILL FOCUS CONVECTIVE DEVELOPMENT IN ITS
VICINITY. AFTERNOON HEATING WILL ALSO PROVIDE LIFT TO THE MOIST
AND UNSTABLE AIR MASS TO THE SOUTH OF THE FRONT. A CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS THAT CROSSED THE UPPER DELTA THIS
MORNING HAS STABILIZED THE AIRMASS IN THOSE AREAS.

ELSEWHERE...ISOLATED THUNDERSTORMS SHOULD NOT BECOME SEVERE OVER
MOST OF AREAS WEST OF INTERSTATE 55. ALL THUNDERSTORMS SHOULD
WEAKEN A COUPLE OF HOURS AFTER SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 20, 4:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT MON AUG 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0350 PM    2 W CARTHAGE              MS   WIND DAMAGE
08/20/01   LEAKE                          E.M.A REPORTED TREES
                                          DOWN.

0325 PM    N.W.S FORECAST OFFICE     MS   0.88 INCH HAIL
08/20/01   RANKIN                         N.W.S STAFF OBSERVED
                                          NICKLE SIZE HAIL.

0315 PM    1 E ETHEL                 MS   WIND DAMAGE
08/20/01   ATTALA                         E.M.A REPORTED TREES
                                          DOWN ON HIGHWAY 12.

0315 PM    2 S KOSCIUSKO             MS   WIND DAMAGE
08/20/01   ATTALA                         E.M.A REPORTED TREES
                                          DOWN ON HIGHWAY 43.

0345 PM                              MS   0.75 INCH HAIL
08/20/01   NESHOBA                        E.M.A REPORTED DIME
                                          SIZE HAIL THROUGHOUT
                                          THE SOUTHERN PORTION OF
                                          THE COUNTY.

0329 PM                              MS   WIND DAMAGE
08/20/01   NESHOBA                        E.M.A REPORTED TREES
                                          DOWN IN NORTHWEST
                                          PORTION OF COUNTY.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower49 min
Aug 19, 7:11 PM CDTSevere Thunderstorm WarningJANBolivar49 min
Aug 19, 7:49 PM CDTFlash Flood WarningJANBolivar116 min
Aug 19, 8:02 PM CDTSevere Thunderstorm WarningJANBolivar43 min
Aug 20, 12:59 PM CDTSevere Thunderstorm WarningJANBolivar31 min
Aug 20, 1:36 PM CDTSevere Thunderstorm WarningJANCarroll39 min
Aug 20, 2:27 PM CDTSevere Thunderstorm WarningJANMadison, Rankin33 min
Aug 20, 2:41 PM CDTSevere Thunderstorm WarningJANAttala34 min
Aug 20, 2:53 PM CDTSevere Thunderstorm WarningJANMontgomery37 min
Aug 20, 3:00 PM CDTSevere Thunderstorm WarningJANMadison30 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANRankin36 min
Aug 20, 3:22 PM CDTSevere Thunderstorm WarningJANLeake23 min
Aug 20, 3:30 PM CDTSevere Thunderstorm WarningJANNeshoba30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningJANClarke36 min
Aug 20, 3:43 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston32 min
Aug 20, 3:50 PM CDTSevere Thunderstorm WarningJANLeake, Scott25 min
Aug 20, 4:05 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Aug 20, 4:15 PM CDTSevere Thunderstorm WarningJANScott45 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningJANRankin27 min
Aug 20, 4:57 PM CDTSevere Thunderstorm WarningJANClarke33 min
Aug 20, 6:13 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.